Alert archive / Missouri / Wind Chill Advisories in 2020
Wind Chill Advisory 2, NWS Kansas City, MO
NWS Kansas City, MO issued this wind chill advisory at Jan 19, 2020, 2:24 PM CST for 7 counties in Missouri. It took effect at Jan 19, 2020, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2020, 2:24 PM CST (20:24 UTC)
- In effect from
- Jan 19, 2020, 9:00 PM CST
- Expired
- Jan 20, 2020, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS43 KEAX 192024 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 224 PM CST Sun Jan 19 2020 ...Frigid Wind Chills Tonight Across Northwest to North Central Missouri... .Wind chill values will once again dip down to 15 to 20 degrees below zero tonight through Monday morning. Despite weaker surface winds compared to Saturday night, colder air temps will still permit wind chills to reach criteria values. MOZ001>006-011-201200- /O.NEW.KEAX.WC.Y.0002.200120T0300Z-200120T1500Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt- Including the cities of Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, and Craig 224 PM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of north central and northwest Missouri. * WHEN...From 9 PM this evening to 9 AM CST Monday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
1 follow-up statement
923 WWUS43 KEAX 200857 WSWEAX URGENT - WINTER WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 257 AM CST Mon Jan 20 2020 ...Frigid Wind Chills Tonight Across Northwest to North Central Missouri... .Wind chill values will once again dip down to 15 to 20 degrees below zero through Monday morning. Despite weaker surface winds compared to Saturday night, colder air temps will still permit wind chills to reach criteria values. MOZ001>006-011-201500- /O.CON.KEAX.WC.Y.0002.000000T0000Z-200120T1500Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt- Including the cities of Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Mound City, Oregon, Maitland, Forest City, and Craig 257 AM CST Mon Jan 20 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Portions of north central and northwest Missouri. * WHEN...Until 9 AM CST Monday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 11:19 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 19, 11:19 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1119 AM CST Sun Jan 19 2020 .Discussion... Issued at 350 AM CST SUN JAN 19 2020 Some of the coldest temperatures of the season are on our doorstep as a pretty potent surface ridge continues to ooze into the immediate forecast area. While the surface temperatures are not very extreme the presence of northwest winds around 10 to 15 mph are causing wind chill values across the area to drop to around zero this morning, with sub-zero wind chills across northern Missouri. The northernmost couple rows of Missouri Counties will likely see wind chills drop to around -15 degrees, so a wind chill advisory will remain in effect through noon today. Unlike typical progressive surface ridges this one will have a hard time coming off its current location just north of the forecast area, so expect a constant feed of cold air into the area through the first part of the upcoming week. This will result in daytime highs steadying in the teens in the northern counties, and in the lower to middle 20s for the I-70 corridor and points south for Sunday and Monday and overnight lows in the single digits through Tuesday morning. Despite the generally quiet forecast through the rest of the weekend and early next week, there is one interesting feature of note for Monday. Within the northwest flow aloft that will be overspreading the area a fairly potent embedded clipper system will dive south/southeast through the area. This quickly moving system shouldn't have much moisture to work with, considering the continental flow at virtually every level, but this system will be uncommonly deep which should provide ample lift to produce some light snow through the day on Monday. The exact path of this diving system is a bit unknown still, and the corridor of snow should be relatively narrow, so it's difficult at this point to nail down the exact areas that may see some lightly accumulating snow Monday. Forecast soundings indicate a very cold airmass in place for this system, so it won't be too hard to condense and freeze the limited moisture, but one feature of note is the deep, isothermal dendritic growth zone. This should yield a long residence time for any ice crystals within that DGZ and may cause snow ratios to be rather high. Despite forecast precipitation amounts in a seemingly negligible .01 to .04 inch range, a 20:1 to 30:1 ratio may yield some accumulating snow, perhaps approaching 1/2" to 1" in some areas in northern and central Missouri. The focus then turns to the mid-late week system, which should provide more widespread precipitation. Good warm air advection should kick in Tuesday as the surface ridge finally grinds eastward. The persistent N'ly flow at the surface will be replaced with warmer S'lies. Mid level flow will become more oriented to the SW and good moisture advection within the low level S'lies should get precipitation going perhaps as early as Tuesday night, but more likely through the day on Wednesday. The parent trough will linger off the Pac NW coast through Wednesday before gradually moving into the area. In the meantime at least one, or more shortwave troughs will push through the area, offering more defined periods of steady rain. Then by the end of the week, the parent trough eventually moves into the area, which will likely yield widespread light to moderate precipitation. The mid-late week component of this system appears to be predominantly "warm" weather processes, with straight rain being the likeliest precipitation type. However, as the system moves eastward the track of the low level cyclone will be instrumental in determining the precipitation type for the last batch of precipitation. Most models have cold air at least in the immediate region, which may yield some portion of time for snow production, but there does not appear to be much consensus within the models to indicate a long period of overlap between the colder temperatures and the usable moisture. That being said, there is a diverse enough suite of possibilities to still be pretty unsure of exactly how the late week system will bear out. Confidence is pretty high in off and on steady rain from Wed-Fri, but lower confidence exists with the precipitation type going into Friday. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1115 AM CST SUN JAN 19 2020 Gusty northwesterly surface winds will taper off near sunset, and VFR conditions should persist through the forecast period. Will see increasing stratus build into the area Monday morning, with a chance for light snow to move through the area Monday afternoon. May see MVFR ceilings and visibility Monday afternoon, but the main axis of precip should stay east of the terminal sites. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Welsh
Hazardous weather outlook, Jan 19, 5:02 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CST Sun Jan 19 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CST Sun Jan 19 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Wind chill values will drop to 15 to 20 below zero across northern Missouri this morning where a wind chill advisory is in effect til noon. Wind chill values for the forecast area today will range from the single digits above zero to single digits below zero. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday A quick moving clipper system will move through the area Monday bringing the chance for some light snow. Minor accumulations of less than inch will be possible. There will be another chance at some wintry weather toward the middle to latter part of the upcoming work week. At this time we do not expect high impact winter weather with this mid to late week activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Wind Chill Advisories in Missouri, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.